Lungs Home > Zyban Seizures
For certain people taking Zyban, seizures are a possible side effect. This risk of seizures tends to increase at higher doses, as well as when a person first starts treatment with the medicine. Among the people who may be at an increased risk of Zyban seizures are those with seizure disorders, brain trauma, or severe cirrhosis. To prevent Zyban seizures, a person should take no more than 300 mg of Zyban per day and no more than 150 mg in a single dose.
Zyban Seizures: An OverviewZyban® (bupropion SR) is a prescription medication used for smoking cessation (or to help people quit smoking). The medicine is known to cause seizures, especially in certain groups of people.
How Common Are Zyban Seizures?Seizures occur in about 1 out of every 1,000 people taking Zyban doses of up to 300 mg per day. The risk of seizures increases at higher Zyban doses. Seizures are also more likely to occur when a person first starts treatment with the medicine. Also, as mentioned, certain types of people are more likely to have seizures.
Who Is Most at Risk of Zyban Seizures?People with certain conditions may be at a higher risk of seizures due to Zyban. This includes people with the following conditions:
- A seizure disorder
- Brain trauma or brain injury
- A brain tumor or nervous system tumor
- Severe cirrhosis or other liver problems
- Bulimia or anorexia.
Also, people taking certain medications may have an increased risk of seizures (see Zyban Drug Interactions). This risk of Zyban seizures also increases when a person suddenly stops drinking alcohol or taking sedative medications.